Alert archive / California / Flash Flood Warnings in 2022

Flash Flood Warning 320, NWS Las Vegas, NV

October 3, 2022San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Oct 3, 2022, 1:16 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 3, 2022, 1:16 PM PDT (20:16 UTC)
Expired
Oct 3, 2022, 4:15 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 83 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2022-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2022-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-257 J/kg
Mixed-layer LCL
2686 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

385 
WGUS55 KVEF 032016
FFWVEF
CAC071-032315-
/O.NEW.KVEF.FF.W.0320.221003T2016Z-221003T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
116 PM PDT Mon Oct 3 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  San Bernardino County in southern California...

* Until 415 PM PDT.

* At 116 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly. Goffs road and low water crossings on 
  US-95 south of the Nevada State Line will be affected.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Highway 95 And I-40 and Essex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3516 11505 3505 11477 3489 11469 3470 11469
      3461 11495 3476 11536 3507 11531 3523 11515

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CO
2 follow-up statements
518 
WGUS75 KVEF 032049
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
149 PM PDT Mon Oct 3 2022

CAC071-032315-
/O.CON.KVEF.FF.W.0320.000000T0000Z-221003T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
149 PM PDT Mon Oct 3 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM PDT THIS 
AFTERNOON FOR SAN BERNARDINO COUNTY...

At 149 PM PDT, Scattered thunderstorms near Goffs road continue to 
develop this afternoon and areas of Flash Flooding remain likely. 
Radar estimates between 0.5 and 1 inch of rain has fallen in the 
past hour. Low water crossings and drainages crossing Goffs road as 
well as US-95 south of the Nevada Stateline may be impacted.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Highway 95 And I-40 and Essex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3516 11505 3505 11477 3489 11469 3470 11469
      3461 11495 3476 11536 3507 11531 3523 11515

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CO
452 
WGUS75 KVEF 032308
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
408 PM PDT Mon Oct 3 2022

CAC071-032318-
/O.EXP.KVEF.FF.W.0320.000000T0000Z-221003T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
408 PM PDT Mon Oct 3 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 415 PM PDT THIS AFTERNOON FOR 
SAN BERNARDINO COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3516 11505 3505 11477 3489 11469 3470 11469
      3461 11495 3476 11536 3507 11531 3523 11515

$$

CO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 3, 12:12 PM PDT, 1 hour 4 minutes earlier.

Area forecast discussion, Oct 3, 12:12 PM PDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1212 PM PDT Mon Oct 3 2022

.SYNOPSIS...Shower and thunderstorm activity is expected to
continue throughout the afternoon and into the evening hours for
the southern and eastern portions of our forecast area. We will
begin to dry out overnight with dry and warm conditions
persisting through mid-to-late week.

&&

.SHORT TERM...through Tuesday evening.

Ongoing shower and thunderstorm activity in Mohave County is
expected to continue into the evening hours. Additional
convection is expected to pop-up in Clark County, eastern San
Bernardino County, and potentially eastern Lincoln County this
afternoon. The primary hazards associated with these storms are
heavy rain capable of resulting in flash flooding, gusty winds,
and frequent lightning. An upper-level shortwave digging into the
region provided the synoptic forcing responsible for these
storms. This shortwave will continue to dig southward and eastward
throughout the day, with storms moving to the southeast out ahead
of the shortwave trough axis. Any convection that pops up behind
the trough axis will experience a more southerly storm motion as
the upper-level and steering flows becomes more northerly. The
12Z HREF boasts a 70% chance of 35+ mph winds in the southern
portion of the Colorado River Valley, including Lake Havasu City,
Needles, and Laughlin. Additionally, the HREF indicates that 35+
mph winds are likely from I-40 south in Mohave County. Convection
will begin to wind down after sunset due to the loss of daytime
heating, and by approximately 04/05Z convection is expected to
have mostly dissipated.

As this trough continues to dig to the southeast and upper-level
flow across the forecast area becomes more northerly, we will see
things begin to dry out overnight and into tomorrow with PWat
values falling below 1.0" across the area by tomorrow afternoon.
This shortwave will stall out over the Four-Corners region late
Tuesday, resulting in dry conditions across the forecast area.

.LONG TERM...Wednesday through Monday.

An amplified ridge nosing inland from the West Coast up through
western Canada will keep our region dry and warm Wednesday and
Thursday but the medium range ensembles indicate a broad closed
upper low spinning up over New Mexico then retrograding across
southern Arizona and northwest Mexico Friday through Sunday which
would produce an easterly and may allow lingering moisture to spread
back into Mohave County and possibly even over eastern San
Bernardino and Clark counties by Sunday for a slight chance of
thunderstorms over the mountains. Temperatures trend downward
slightly for the weekend with highs in the upper 80s to lower 90s
for the Mojave Desert zones which is close to normal.

&&

.AVIATION...For Harry Reid...Northeast winds around 7-10 kts are
expected through the afternoon, but there is the possibility of
various outflow boundaries that could bring varying wind directions
and speeds at times. Thunderstorms are forecast to develop around
the Las Vegas Valley this afternoon, but confidence is low that
storms will directly impact the terminal. Storms are expected to
dissipate by late afternoon with clear skies and generally light
winds overnight. Drier conditions and generally light winds are
expected Tuesday.

For the rest of southern Nevada, northwest Arizona and southeast
California...Generally light and diurnal wind patterns anticipated
today, though sites in the Colorado River Valley should see
northerly breezes this afternoon around 10 kts. SCT thunderstorms
this afternoon across mainly southern Mohave, Clark, and eastern San
Bernardino Counties with wind, hail, and heavy rain being the
primary threats. These are expected to last to early evening before
dissipating with generally clear skies overnight. ISOLD storms
possible over northwest Arizona Tuesday with overall coverage being
much less.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Stessman
LONG TERM...Adair
AVIATION...Gorelow

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 2:34 PM PDTSevere Thunderstorm WarningVEFSan Bernardino56 min

Nearby

Flash Flood Warnings in California, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.